Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 100, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 11, 2016, 12:25 AM CDT for Grand Forks County, Steele County, Traill County, North Dakota. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2016, 12:25 AM CDT (05:25 UTC)
- Expired
- Jul 11, 2016, 1:15 AM CDT
- In force
- 50 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Grand Forks County, ND, Steele County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 5 km from the middle of the area, began a volume at 05:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 12:50 AM CDT | TSTM WND GST 59 | 5 Nne Hillsboro, ND | MEASURED AT PERSONAL WEATHER STATION. |
| Jul 11, 12:55 AM CDT | TSTM WND DMG | Mayville, ND | LARGE BRANCHES DOWN. POWER LINES DOWN. REPORT POSTED VIA SOCIAL MEDIA. |
| Jul 11, 12:55 AM CDT | TSTM WND DMG | Mayville, ND | LARGE BRANCHES DOWN. POWER LINES DOWN. REPORT POSTED VIA SOCILA MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 10:40 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 5.4 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1848 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1509 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.0
The text
As transmitted.
580 WUUS53 KFGF 110525 SVRFGF NDC035-091-097-110615- /O.NEW.KFGF.SV.W.0100.160711T0525Z-160711T0615Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1225 AM CDT MON JUL 11 2016 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN GRAND FORKS COUNTY IN NORTHEASTERN NORTH DAKOTA... EASTERN STEELE COUNTY IN SOUTHEASTERN NORTH DAKOTA... TRAILL COUNTY IN SOUTHEASTERN NORTH DAKOTA... * UNTIL 115 AM CDT * AT 1224 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR SHARON TO NEAR COLGATE...MOVING EAST AT 50 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * SEVERE THUNDERSTORMS WILL BE NEAR... GALESBURG...GOLDEN LAKE AND CLIFFORD AROUND 1235 AM CDT. HATTON AND BLANCHARD AROUND 1245 AM CDT. GRANDIN...HOLMES AND KELSO AROUND 1255 AM CDT. REYNOLDS AND BUXTON AROUND 105 AM CDT. ALSO INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 93 AND 126. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4773 9693 4724 9684 4724 9770 4771 9786 TIME...MOT...LOC 0524Z 268DEG 44KT 4767 9786 4726 9758 HAIL...1.00IN WIND...<50MPH $$ DTR
3 follow-up statements
999 WWUS53 KFGF 110527 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1227 AM CDT MON JUL 11 2016 NDC035-091-097-110615- /O.CON.KFGF.SV.W.0100.000000T0000Z-160711T0615Z/ GRAND FORKS ND-STEELE ND-TRAILL ND- 1227 AM CDT MON JUL 11 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR SOUTHERN GRAND FORKS...EASTERN STEELE AND TRAILL COUNTIES... AT 1227 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR SHARON TO NEAR COLGATE...AND ARE NEARLY STATIONARY. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. THESE SEVERE STORMS WILL BE NEAR... COLGATE AROUND 1230 AM CDT. GALESBURG AND CLIFFORD AROUND 1235 AM CDT. BLANCHARD AROUND 1245 AM CDT. HATTON AROUND 1250 AM CDT. GRANDIN...HOLMES AND KELSO AROUND 100 AM CDT. ALSO INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 93 AND 126. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4773 9693 4724 9684 4724 9770 4771 9786 TIME...MOT...LOC 0527Z 268DEG 44KT 4767 9786 4726 9758 HAIL...<.75IN WIND...60MPH $$ DTR
371 WWUS53 KFGF 110543 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1243 AM CDT MON JUL 11 2016 NDC035-091-097-110615- /O.CON.KFGF.SV.W.0100.000000T0000Z-160711T0615Z/ GRAND FORKS ND-STEELE ND-TRAILL ND- 1243 AM CDT MON JUL 11 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR SOUTHERN GRAND FORKS...EASTERN STEELE AND TRAILL COUNTIES... AT 1243 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR NORTHWOOD TO NEAR GALESBURG...MOVING EAST AT 50 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. THESE SEVERE STORMS WILL BE NEAR... GALESBURG AND CLIFFORD AROUND 1245 AM CDT. BLANCHARD AROUND 1250 AM CDT. GRANDIN...HOLMES AND KELSO AROUND 100 AM CDT. REYNOLDS AND BUXTON AROUND 110 AM CDT. ALSO INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 93 AND 126. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4773 9693 4724 9684 4724 9770 4771 9786 TIME...MOT...LOC 0543Z 268DEG 44KT 4768 9760 4727 9732 HAIL...<.75IN WIND...60MPH $$ DTR
269
WWUS53 KFGF 110619
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
119 AM CDT MON JUL 11 2016
NDC035-091-097-110629-
/O.EXP.KFGF.SV.W.0100.000000T0000Z-160711T0615Z/
GRAND FORKS ND-STEELE ND-TRAILL ND-
119 AM CDT MON JUL 11 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GRAND FORKS...EASTERN
STEELE AND TRAILL COUNTIES HAS EXPIRED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THESE THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FOR
NORTHWESTERN MINNESOTA...AND NORTHEASTERN AND SOUTHEASTERN NORTH
DAKOTA.
LAT...LON 4773 9693 4724 9684 4724 9770 4771 9786
TIME...MOT...LOC 0618Z 268DEG 44KT 4768 9760 4727 9732
$$
DTRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 10:56 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 10, 10:56 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1056 PM CDT SUN JUL 10 2016 .UPDATE... Issued at 1052 PM CDT Sun Jul 10 2016 New severe Thunderstorm Watch #370 has been issued for most of eastern ND and portions of northwest through west central MN. The timing on the current Squall Line in central ND has been a bit slower than expected while deep convection has been slow to get started in northeast SD. However... those elements are progressing and should press into and across the FA during the overnight period. UPDATE Issued at 906 PM CDT Sun Jul 10 2016 Storms are starting to fire near ABR...on the nose of the low level jet pushing up through central SD...and in advance of the approaching Squall Line MCS which is currently impacting the BIS area. The fairly linear MCS extends in two waveleths from southeast Sask near Yorkton...through Minot and Bismarck...southward into ncntrl SD west of Mobridge. The section south of Minot through Bismarck into Mobridge shows the highest potential for developing a bowing segment into east-central and southeastern ND through the late evening. Current Severe Thunderstorm watch 369 continues in effect through 11 pm CDT. UPDATE Issued /Updated/ at 635 PM CDT Sun Jul 10 2016 Severe Thunderstorm Watch number 369 has been issued for most of central and part of eastern North Dakota through 11 pm CDT. Storms could move into the Devils Lake Basin after 8 pm CDT. Later this evening... it is likely that there will be an eastward extension of the Watch area into and across the Red River Valley corridor and into portions of northwest and west central Minnesota... which will extend into the overnight hours. && .SHORT TERM...(This evening through Monday) Issued at 330 PM CDT Sun Jul 10 2016 An approaching upper level low over the northern Rockies continues to progress eastward today. Southerly low level flow will continue to advect warm/moist air northward ahead of a developing surface low over the northern high plains. The recent thunderstorm activity led to a lag in the warming today across the area. Ended up cancelling the Heat Advisory. Currently expecting storms to develop in northeast SD in the vicinity of warm frontal boundary pushing northward. Also, thunderstorms developing over western ND this afternoon are expected to transition eastward...and possibly develop into an mesoscale convective system late in the evening and overnight in our forecast area. An Enhanced risk for severe storms still exists for much of ND...with a Slight risk located over NW and w-central MN. A tornado threat will still exist tonight...but decreases as the system pushes east. The hail and wind threat will still be rather high. As the system drifts east tonight...areas of heavy rain will be possible as well due to recent rains and the high amount of potential moisture with this system. Tomorrow...expect thunderstorms to be lingering in north central MN early in the morning. A cold front will push east late in the day tomorrow...with models differing on timing. A severe threat (slight risk) will ahead of this front...covering most of the forecast area...with the highest threat in the Red River Valley and eastward. Warm and humid conditions are expected again tomorrow. .LONG TERM...(Monday night through Sunday) Issued at 330 PM CDT Sun Jul 10 2016 Monday evening will see cold front move east and northeast around the 500 mb low to our west. Expecting a narrow line of storms...some severe...with this feature. High degree of instability right ahead of this wind shift and favorable low level shear should favor a tornadic risk with the line of storms. HRRRX shows this line of storms forming 22-23z right in the RRV and moving east-northeast. Afterwards...dry slot works in later Monday night into Tuesday morning before wrap around moisture and showers move back into dvl region Tuesday morning and spread east and southeast thru Tuesday afternoon. Showery weather continues into Wednesday for most areas as upper low takes its time moving ENE thru Manitoba. After this system departs, 500 mb flow goes a bit more zonal and our persistent 500 mb trough re-appears near Vancouver Island for Thu- Sat. Thus do expect some additional 500 mb short waves to move through with a risk of showers and t-storms. && .AVIATION...(For the 06Z TAFS through 06Z Monday evening) Issued at 1055 PM CDT Sun Jul 10 2016 Strong to severe tstms expected across the DVL basin and southeastern ND roughly 04-07z... and into the central Red River Valley corridor roughly 05-09z. Widepsread MVFR cigs and vsbys expected with scattered to numerous storms and isolated damaging winds and large hail. Storms should persist into portions of northwest and west central MN after 07z... with areas of MVFR cigs expected to persist there through mid morning. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...Gust SHORT TERM...Knutsvig LONG TERM...Riddle AVIATION...Gust
Hazardous weather outlook, Jul 10, 4:08 AM CDT, 20 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 408 AM CDT SUN JUL 10 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-111300- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 408 AM CDT SUN JUL 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS AN ENHANCED RISK OF SEVERE STORMS LATE THIS AFTERNOON AND INTO THE OVERNIGHT HOURS ACROSS THE ENTIRE REGION. THREATS INCLUDE HAIL GREATER THAN 2 INCHES...WIND GUSTS GREATER THAN 75 MPH...ALONG WITH A TORNADO THREAT. THERE IS ALSO A RISK FOR EXCESSIVE RAINFALL. HOT AND HUMID CONDITIONS WILL LEAD TO AN ELEVATED HEAT INDEX ACROSS THE REGION. HEAT INDEX VALUES ABOVE 100F WILL OCCUR ACROSS A PORTION OF EASTERN NORTH DAKOTA INTO THE SOUTHERN VALLEY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ANOTHER ROUND OF SEVERE STORMS IS EXPECTED FOR MONDAY AFTERNOON AND EVENING...WITH THE BEST CHANCES ALONG AND EAST OF THE RED RIVER VALLEY. LARGE HAIL...DAMAGING WINDS...AND TORNADOES ARE POSSIBLE WITH THESE STORMS. THERE IS ALSO A RISK FOR EXCESSIVE RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED LATE TODAY THROUGH MONDAY AT TIMES. TG
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 10:43 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Ramsey | 62 min |
| Jul 10, 11:34 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Griggs, Nelson, Ransom, Steele | 56 min |
| Jul 11, 12:13 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland | 47 min |
| Jul 11, 12:58 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Richland | 47 min |
| Jul 11, 3:07 AM CDT | High Wind Warning | FGF | Cavalier, Nelson, Pembina, Ramsey, Walsh | 4 hr |
| Jul 11, 5:08 PM CDT | Flash Flood Warning | FGF | Cass, Richland | 6 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.